The Vestibular Migraine Community
Please read our welcome post!

Topamax and insomnia


So I have been on Topamax for almost 3 months now and I was up to 100mg a day. For the last three weeks I have had trouble staying asleep. I fall sleep just fine but at 2AM every night I’m up. I have now come down to 50mg a day hoping that will help with the sleeping issue. Anyone else on topamax having sleep problems? Were you able to overcome them? Is it just a side effect your body needs to adjust too? I am feeling so much better and I don’t want to come off the drug but if i can’t sleep its going to become an issue. Any thoughts or suggestions from topamax users.


I had the same thing when I was taking Topiramate. I used to wake up in the early hours and struggle to get back to sleep. Some people say it makes them tired but it had the opposite effect on me. Have you tried taking it earlier in the day?


Dizzydad, sorry I did answer your other question about nortriptyline and topiramate but forgot to mention about sleep. Initially I woke up two or three times during the night but after about a month it settled down completely. As I said I am only taking 25mg in two split doses with 10mg of nortriptyline with the pm one. Hope this helps you.


I agree that Topomax causes sleep issues. For me it causes me to wake earlier than I would want at about 5am-ish each day and unfortunately I can’t fall back to sleep. Ugh! But, it’s worth it, bc it does help with the migraines.


Thanks for all your input my doc is starting my on 10mg of nortriptyline tonight hopefully this will help with the sleep. The topamax as helped tremendously so i don’t want to come off. I’m glad to hear its settled down for a you revolving I hope it does the same for me.


Yes, starting taking my dosage in the morning.


OSoDz how long have you been dealing with the early wake up call? Do you take anything for sleep?


Made me really tired. :confused:


I think the early rising is a side effect that is here to stay for me. I was initially on Topomax for over a year with the early rising that whole time. I was doing so well with managing my migraines and dizziness that I foolishly convinced myself that I was “cured” and weaned myself off my meds (topomax & propranolol). Unfortunately, 2 months later, I’m now right back where I started and all my symptoms have returned - I wish I had never stopped my meds. Rrgghh… Anyway - I resumed my topomax & sure enough, when I got back up to the 100mg dose I am again waking up early. It’s been an interesting experiment, but in hindsight, one I would have rather not participated in. I hope the nort can bring you a better night’s rest…


Ha I did that in January, thought I was getting over MAV, but even dropping by only 5mg of my Ami I found my worst symptoms creeping back …


Why do we do that to ourselves? So anxious to get off the meds…but yet we hate the MAV symptoms - ayyy yi yi… I won’t make that mistake again. Good luck to you!!! :slight_smile:


Slept 6 hours last night on the nort which is exciting, but it brought on some fun old side effects of nausea and mild dizziness. For anyone on nortriptyline how long does it take for the side effects to wear off? couple weeks? please don’t say a couple months. i can’t take zofran with nortriptyline.


hi dizzydad it took about three weeks for them to wear off for me!


Dizzydad I only had side effects with nortriptyline when I went above 10mg. The combo of 10mg nort with 25mg topiramate is the magic combination for me. I split the topiramate dose into two as well, half am and half pm.